Heavy Snow, Upper Columbia Basin
- When
- February 1, 1:45 AM PST to 11:15 AM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
On February 1st during the night and early morning hours a winter storm dumped heavy snow on Adams, Lincoln, and Whitman Counties. Spotters in Pullman and Odessa each reported 4 inches of new snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
On February 1st during the night and early morning hours a winter storm dumped heavy snow on Adams, Lincoln, and Whitman Counties. Spotters in Pullman and Odessa each reported 4 inches of new snow. A spotter in Ritzville had 4.8 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 31, 8:31 PM PST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 831 PM PST SAT JAN 31 2004 .SYNOPSIS...A SERIES OF WEAK STORM SYSTEMS WILL TRACK THROUGH THE REGION OVER THE NEXT FEW DAYS BRINGING A CHANCE OF SNOW MAINLY TO THE MOUNTAINS AND COLUMBIA BASIN AREAS SOUTH OF INTERSTATE 90. TEMPERATURES WILL REMAIN COOL THROUGH THE MIDDLE OF THE WEEK. && .DISCUSSION... REST OF THE NIGHT...THE FRONT IS PROGRESSING ACROSS ERN WA ATTM WITH MEASURABLE PCPN SPILLING INTO THE BASIN. THE BAND IS ALREADY TAKING ON A NW/SE ORIENTATION...PARALELLING THE FLOW ALOFT. THE 00Z GFS AND ETA SHOW A SURPRISING AGREEMENT ON THE LOW PLACEMENT AND QPF BANDS. GIVEN THE LOW SNOW LEVELS OVERNIGHT...SNOW WILL BE THE MAIN THREAT MAINLY ALONG AND NORTH OF THE VORT MAX. THIS PLACES SNOW ADVISORY AMOUNTS SOUTH OF SPOKANE OVER THE PALOUSE...THE CENTRAL PANHANDLE SOUTH OF I90 IN ADDITION THE CAMAS PRAIRIE. THE FRONT IS EXPECTED TO EXPECTED TO EXIT THE REGION BY SUNDAY MORNING...WHILE UNSTABLE NW FLOW WILL PREVAIL THROUGH SUNDAY AFTERNOON. THIS SHOULD CONTINUE THE SNOW OVER THE CENTRAL PANHANDLE AND THE CAMAS PRAIRIE. /RFOX. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 027 034 022 032 025 032/ 80 60 10 20 10 20 COEUR DALENE 024 035 022 032 025 032/ 70 60 10 20 10 30 PULLMAN 027 037 024 035 028 035/ 90 60 10 40 40 40 LEWISTON 031 041 028 037 030 037/ 70 60 10 40 30 20 COLVILLE 021 035 020 030 020 030/ 30 30 00 20 10 20 SANDPOINT 027 037 019 030 021 030/ 40 40 00 20 10 20 WALLACE 024 030 022 029 021 029/ 70 60 20 40 30 40 MOSES LAKE 029 039 028 035 027 035/ 60 20 20 50 20 10 WENATCHEE 028 035 026 033 025 033/ 60 20 30 50 20 10 OMAK 023 035 020 031 019 031/ 30 20 20 40 10 10 && .OTX... ID...SNOW ADVISORY ZONE 4-27 LATE TONIGHT AND SUNDAY ...SNOW ADVISORY ZONE 3 MIDNIGHT THROUGH NOON SUNDAY WA...SNOW ADVISORY ZONE 33 MIDNIGHT THROUGH NOON SUNDAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 813 PM PST SAT JAN 31 2004 IDZ003-004-027-WAZ033-011430- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-WASHINGTON PALOUSE- 813 PM PST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TONIGHT A PACIFIC WINTER STORM WILL MOVE INTO THE AREA LATE TONIGHT FROM THE NORTHWEST. SNOW ADVISORIES HAVE BEEN POSTED FOR THE PALOUSE REGION...THE IDAHO CENTRAL PANHANDLE AND THE THE CAMAS PRAIRIE. PLEASE SEE THE LATEST WINTER WEATHER BULLETIN FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. TONIGHTS WINTER STORM WILL CONTINUE TO BRING SIGNIFICANT SNOW TO THIS REGION THROUGH THE DAY ON SUNDAY. ASIDE FROM THIS SYSTEM THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. IDZ001-002-026-WAZ031-032-034>038-041>044-011430- NORTHERN PANHANDLE-COEUR DALENE AREA-LEWISTON AREA- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 813 PM PST SAT JAN 31 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE. .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385011, 5385012.